Alert archive / Kentucky / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 23, NWS Jackson, KY

May 16, 2023Bath County, Montgomery County, Morgan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 16, 2023, 2:06 PM EDT for Bath County, Montgomery County, Morgan County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2023, 2:06 PM EDT (18:06 UTC)
Expired
May 16, 2023, 2:30 PM EDT
In force
24 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Bath County, KY, Montgomery County, KY, Morgan County, KY

The radar

The Jackson,KY radar (KJKL), 57 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 12:30 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:30 PM EDT, 36 minutes earlier.

Area forecast discussion, May 16, 1:30 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
130 PM EDT Tue May 16 2023

.UPDATE...
Issued at 1141 AM EDT TUE MAY 16 2023

Not many changes made to the grids as they've been largely on
track. Updated latest surface obs and adjusted the trends from
there. Also, made a few tweaks to the PoP grids with the latest
CAM guidance. Lastly, updated radio and text products to reflect
changes. Grids have been sent.

UPDATE Issued at 745 AM EDT TUE MAY 16 2023

Freshened up the hourly T/Td grids with the latest observation
trends. A few showers and storms have started to pop up as the
warm front moves northward through the area. Shower and storm
chances will continues through the day with the best chance for
strong to severe storms this afternoon and evening.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 440 AM EDT TUE MAY 16 2023

Conditions early this morning remain quiet but this will change
later this afternoon and evening. A surface low currently resides
across far southeastern Missouri, southern Illinois, and far western
Kentucky with a east to west oriented warm front just north of
the Kentucky Tennessee border. The low is expected to trek ENE
through the Commonwealth today while the warm front will lift
northward through most of eastern Kentucky, most likely staying
south of I-64. Winds south of the warm front will be southwesterly
and will advect plenty of low level moisture into the area. Dew
points will rise into the mid 60s south of the boundary with dew
points in the low 60s north of the boundary. The warm sector
environment will be primed for convection capable of producing all
modes of severe weather, including flash flooding. CAPE will
increase to between 1500-2500 j/kg this afternoon as temps warm
into the upper 70s to low 80s and low level moisture increases.
The highest values are expected at locations farther southwest.
This will also coincide with the best helicity, shear, and DCAPE
values. Values from the CIPS deterministic NAM show increasing to
between 100-200 m2/s2, effective shear of 30-40 knots, and DCAPE
ranging from 700-100 j/kg. SPC has placed placed a Day 1 enhanced
risk across the southern half of the CWA, a slight south of I-64,
and a marginal north of I-64. The primary concern will be strong
damaging wind gusts associated with the passage of a QLCS that
will develop along the cold front connected to the surface low.
Hail will also be possible along with a few embedded QLCS
tornadoes, especially across the southwest. On top of this, all of
eastern Kentucky remains in a slight risk for excessive rainfall.
Storm total QPF through Tuesday night is expected to range from
0.5-2 inches with locally higher amounts of 3+ inches possible at
locations that see multiple rounds of convection.

The surface low will track through the Commonwealth and should be
east of the area by 00Z or shortly after. Showers and storms, along
with the severe threat, will diminish during the late evening and
early night hours as the system moves away from the eastern
Kentucky. Patchy fog will be possible across eastern Kentucky as low
level moisture lingers and drier air begins to move in at the mid
levels. An inversion will likely develop which will suppress the low
levels. Fog will be most likely at locations that receive the
greatest amount of rain and along the deeper valleys and rivers.
Another cold front will drop southward from the Ohio Valley but is
expected to remain dry. Winds ahead of the front will be
northwesterly and will veer to the north with the passage of this
second front. Wednesday highs will still climb into the 70s with a
clearing trend through the day as drier air filters in from the
north.

.LONG TERM...(Wednesday night through Monday)
Issued at 535 AM EDT TUE MAY 16 2023

The period is expected to begin with a deep upper level low
centered over the Maritimes and an associated trough extending
south and southwest tot he northern Gulf of Mexico. Further west,
an upper level ridge from the upper MS Valley to western Ontario,
with a weakness/shortwave trough at mid levels to its south in
the vicinity of IA, southeast NE, eastern KS to MO area and
another upper level low its west centered over Manitoba. Troughing
associated with the Manitoba upper level low is expected to
extend south at that point into the Northern Plains to western
portion of the Central Plains and also southwest to ID and OR.
Another upper level low is expected to be centered in the Baja of
California vicinity with a trough over portions of the eastern
Pacific. This will leave northwest flow aloft in place across the
OH Valley to begin the period. At the sfc, a ridge of high
pressure is expected to extend from Ontario and the Great Lakes
region into the Lower OH Valley region. Meanwhile, the cold front
that will have crossed the area in the near term period is
expected to extend from the western Atlantic into SC and GA and
the northwest to MO and then becomes a warm front north to an are
of sfc low pressure near the Manitoba and Ontario border region
associated with the upper level low expected to be in that region.
The Frontal zone from that sfc low should continue southwest to
SD and then west into the intermountain west.

The upper level trough initially extending into the southeast
Conus should depart to the east on Wednesday night and Thursday
as axis of upper level ridging becomes aligned from portions of
the Atlantic northwest to the central Appalachians to the upper
level ridging initially over the upper MS Valley and into Ontario
shifts into the Great Lakes with this upper ridging likely
extending into the central Appalachians to Great Lakes behind the
departing upper trough. At the same time the shortwave
trough/weakness should progress into the OH Valley and TN Valley
region and advect some moisture back north from middle
TN/Cumberland Plateau into portions of south central and southeast
KY for Thu. This shortwave trough/weakness should shift east and
northeast on Thu night with its axis possibly moving east of
eastern KY at that point. Additional weak disturbances may move
into the OH Valley from the Central Conus in advance of the upper
level trough digging into the upper MS Valley and portions of the
Plains as the upper level low initially centered in Manitoba nears
the western Great Lakes. At the sfc, the center of the sfc ridge
that initially extends into the OH Valley is expected to shift
east and southeast and off the eastern seaboard from Wednesday
night to Thursday night. At the same time, the sfc low near the
US/Canadian border should track to Ontario during that period with
the trailing cold front advancing south and southeast across the
Central Plains to the lee of the CO Rockies and nears the mid MS
Valley by late Thu night. The boundary initially southwest of the
area should continue sliding south and southwest toward the Gulf
coast states during this timeframe. A weak warm front/sfc trough
may develop over the OH Valley region as the weakness/shortwave
trough moves into the Lower OH Valley and may be the focus for
some shower or thunderstorm activity on Thu, though some guidance
lingers some of this into late Thu evening or even a portion of
the overnight. At this point, pops were confined to the Thu
afternoon to early evening period, but these may need to extend a
bit later into Thu evening or night pending how guidance trends.

Friday to Saturday night, the upper level low that will have
neared the western Great Lakes by this point should continue east
across the Great Lakes eventually weakening and moving into the
Northeast and nearing the Maritimes as it interacts with an upper
level low in the vicinity of Hudson Bay and upper trough south to
the Northern Plains/upper MS Valley. The sfc high off the eastern
seaboard should continue to depart to the east and northeast
during this time while the sfc low tracks into Quebec and sends
the trailing cold front into the OH Valley by Friday evening and
then east of eastern KY by Saturday evening. Some guidance such as
GFS operational runs are quicker with this progression. Sfc high
pressure is expected to build toward the OH Valley on Sunday from
the Central Conus behind this system while the trough extending
from Hudson and James Bay regions into the upper MS Valley shifts
east to Ontario and Quebec and across the Great Lakes and
Northeast to the Maritimes to end the period. This will send a sfc
cold front south across the Great Lakes to end the weekend, with
this front slipping further south and more than likely into
eastern KY to end the period as high pressure builds across the
Great Lakes to the northeast.

Generally diurnally driven pops were included for Thu across
southwest portions of the area with the weak shortwave/weakness at
500 mb. A relative lull in chances for showers and thunderstorms
should follow into Friday morning behind that system until the
shortwave trough and cold front approach later Fri and then work
into the area to begin the weekend. Slight to scattered pops were
used on Friday with scattered pops Fri night into Saturday night.
With dewpoints not expected to climb above the mid to upper 50s
in advance and along the cold front to begin the weekend, thunder
chances were confined to the daytime on Saturday only. There is
some uncertainty as to how quickly the front goes through the
region and although slight chance pops were carried on Sunday
current trends support rain free weather from late Saturday night
through Sunday. Enough moisture may linger across the region to
interact with the approaching front on Monday for isolated
showers in the southeast.

Temperatures, especially high temperatures, will generally
average slightly above normal ahead of the early weekend front and
then trend to near normal Saturday to Sunday, before increasing
to slightly above normal to begin next week on Monday. Some of the
normally colder northern and eastern valley locations may
experience low temperatures in the mid to upper 40s on Wed night
with some valleys probably reaching the upper 40s Sunday night and
Monday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 122 PM EDT TUE MAY 16 2023

VFR/MVFR conditions are currently in place across the area. Those
will continue across the CWA for the next couple of hours before
showers and thunderstorms move in from the west. MVFR to IFR CIGS
and VSBY are expected with the showers and storms and areas of BR
that's forecast to develop with the shower activity. Showers and
storms will continue before dissipating toward 00Z. Winds are
forecast to diminish before areas of fog develop overnight and
continue through 14Z before becoming all VFR for the remainder of
the TAF period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...VORST
SHORT TERM...BATZ
LONG TERM...JP
AVIATION...VORST
Hazardous weather outlook, May 16, 12:44 PM EDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1244 PM EDT Tue May 16 2023

KYZ050-058>060-068-069-079-080-083>088-106>120-171645-
Montgomery-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-
Wayne-McCreary-Whitley-Knox-Bell-Harlan-Morgan-Johnson-Wolfe-
Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-
Martin-Pike-
Including the cities of Camargo, Jeffersonville, Mount Sterling,
Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead,
Mount Vernon, McKee, Annville, Burnside, Somerset, London,
Monticello, Stearns, Whitley City, Corbin, Williamsburg,
Barbourville, Middlesboro, Pineville, Cumberland, Harlan,
West Liberty, Paintsville, Campton, Salyersville, Prestonsburg,
Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes,
Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez,
Coal Run, Elkhorn City, Pikeville, and South Williamson
1244 PM EDT Tue May 16 2023

...SEVERE THUNDERSTORM WATCH 225 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...This afternoon and tonight.

Thunderstorms are likely this afternoon and into the evening across
all of eastern Kentucky. These storms could produce torrential
downpours, leading to isolated or scattered instances of high water
or flash flooding. In addition, for locations generally south of
Interstate 64, isolated to numerous storms could become severe
during the afternoon and evening, producing damaging wind gusts and
hail up to half dollar size. A couple of tornadoes are also
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible, generally during the afternoon and
evening hours from Thursday to Saturday and again on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

KYZ044-051-052-104-171645-
Fleming-Bath-Rowan-Elliott-
Including the cities of Flemingsburg, Owingsville, Morehead,
and Sandy Hook
1244 PM EDT Tue May 16 2023

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...This afternoon and tonight.

Thunderstorms are likely this afternoon and into the evening across
all of eastern Kentucky. These storms could produce torrential
downpours, leading to isolated or scattered instances of high water
or flash flooding. In addition, for locations generally south of
Interstate 64, isolated to numerous storms could become severe
during the afternoon and evening, producing damaging wind gusts and
hail up to half dollar size. A couple of tornadoes are also
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible, generally during the afternoon and
evening hours from Thursday to Saturday and again on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VORST/BATZ/JP

In the hours before

Special weather statement, May 16, 1:55 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service JACKSON KY
155 PM EDT Tue May 16 2023

KYZ050-051-161845-
Montgomery KY-Bath KY-
155 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of northern Montgomery
and Bath Counties through 245 PM EDT...

At 155 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sideview, or 9 miles northwest of Mount Sterling, moving east at 50
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Mount Sterling, Sharpsburg, Stoops, Judy and Ewington around 205
  PM EDT.
  Flat Creek, Reynoldsville, Stepstone, Howards Mill and Bethel
  around 210 PM EDT.
  Owingsville, Bourbon Furnace, Kendall Springs, Preston, Crooks,
  Odessa, Peeled Oak and Oakley around 215 PM EDT.

Other locations in the path of this storm include Marshall,
Peasticks, Polksville, Craigs, Slate Valley, Olympia, Wyoming,
Olympia Springs, Salt Lick, Moore's Ferry, Midland, Young Springs,
Zilpo and Yale.

THIS INCLUDES Interstate 64 in eastern Kentucky between mile markers
105 and 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central Kentucky.

&&

LAT...LON 3822 8370 3817 8364 3819 8360 3817 8359
      3815 8362 3813 8362 3814 8356 3811 8356
      3811 8352 3807 8351 3809 8348 3807 8346
      3805 8350 3806 8358 3802 8358 3806 8405
      3812 8408 3825 8391 3825 8369
TIME...MOT...LOC 1755Z 272DEG 44KT 3816 8408

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 1:55 PM EDTSpecial Weather StatementJKLBath50 min
May 16, 2:18 PM EDTSpecial Weather StatementJKLLeslie27 min
May 16, 2:20 PM EDTSpecial Weather StatementJKLLeslie25 min
May 16, 2:28 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Rowan33 min
May 16, 2:31 PM EDTSevere Thunderstorm WarningJKLKnott, Leslie, Letcher, Perry29 min
May 16, 2:33 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne27 min
May 16, 2:48 PM EDTSpecial Weather StatementJKLHarlan27 min
May 16, 2:52 PM EDTTornado WarningJKLEstill, Lee, Powell38 min
May 16, 3:00 PM EDTSpecial Weather StatementJKLElliott, Rowan45 min
May 16, 3:00 PM EDTSpecial Weather StatementJKLLetcher30 min
May 16, 3:03 PM EDTSpecial Weather StatementJKLPulaski27 min
May 16, 3:04 PM EDTSpecial Weather StatementJKLJackson, Rockcastle41 min
May 16, 3:10 PM EDTSevere Thunderstorm WarningJKLJackson, Rockcastle50 min
May 16, 3:16 PM EDTSevere Thunderstorm WarningJKLHarlan, Letcher14 min
May 16, 3:21 PM EDTSevere Thunderstorm WarningJKLLaurel, Pulaski39 min
May 16, 3:26 PM EDTTornado WarningJKLBreathitt, Estill, Lee, Menifee, Powell, Wolfe24 min
May 16, 3:27 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Leslie, Owsley, Perry48 min
May 16, 3:30 PM EDTSevere Thunderstorm WarningJKLHarlan, Letcher15 min
May 16, 3:31 PM EDTSevere Thunderstorm Warning Considerable damage threatJKLEstill, Jackson, Lee, Owsley44 min
May 16, 3:36 PM EDTSpecial Weather StatementJKLPike54 min
May 16, 3:39 PM EDTSpecial Weather StatementJKLKnox36 min
May 16, 3:44 PM EDTSevere Thunderstorm WarningJKLKnox, Laurel, Whitley46 min
May 16, 3:44 PM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Magoffin31 min
May 16, 3:48 PM EDTSevere Thunderstorm WarningJKLBreathitt, Menifee, Morgan, Powell, Wolfe27 min
May 16, 3:50 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Laurel, Owsley40 min
May 16, 3:53 PM EDTSevere Thunderstorm WarningJKLPike26 min
May 16, 4:07 PM EDTSevere Thunderstorm WarningJKLBreathitt, Knott, Leslie, Letcher, Perry38 min
May 16, 4:13 PM EDTSevere Thunderstorm WarningJKLFloyd, Magoffin, Martin, Pike32 min
May 16, 4:19 PM EDTAreal Flood AdvisoryJKLBreathitt, Clay, Floyd, Knott, Leslie, Owsley and 1 more116 min
May 16, 4:21 PM EDTSpecial Weather StatementJKLMagoffin24 min
May 16, 4:25 PM EDTSpecial Weather StatementJKLBell, Knox, Whitley50 min
May 16, 4:27 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Magoffin, Morgan, Wolfe33 min
May 16, 4:32 PM EDTSpecial Weather StatementJKLMcCreary, Wayne43 min
May 16, 4:37 PM EDTSevere Thunderstorm WarningJKLFloyd, Knott, Letcher, Perry, Pike38 min
May 16, 4:42 PM EDTSevere Thunderstorm WarningJKLFloyd, Pike33 min
May 16, 4:45 PM EDTTornado WarningJKLFloyd, Johnson, Magoffin16 min
May 16, 4:49 PM EDTSpecial Weather StatementJKLLetcher, Perry26 min
May 16, 4:52 PM EDTSpecial Weather StatementJKLBell, Harlan23 min
May 16, 4:54 PM EDTSevere Thunderstorm WarningJKLHarlan36 min
May 16, 4:56 PM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Magoffin, Pike2 hr
May 16, 4:59 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Magoffin, Martin16 min
May 16, 5:03 PM EDTSevere Thunderstorm WarningJKLHarlan, Letcher27 min
May 16, 5:11 PM EDTSevere Thunderstorm WarningJKLPike37 min
May 16, 5:29 PM EDTTornado WarningJKLPike16 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.